Hep B Treatment with Viread (1 year and Counting....)
May 31, 2010
Hello Dr McGoven, I have been on treatment since May,2009. I started with a VL of 3000000 copies/ml (hbag+,hbsab-, hbeag+, hbeantibodies-) and in 3 months I was informed by my gastroenterologist that I was undetectable and seroconverted (hbAg+,hbsab-,hbeAg-,hbeab+)but continue treatment for a year. I met my Dr again yesterday and everything is still the same like last time 6 month ago. No elevevation of anything, sonogram also did not indicated any concerns. My doctor told me to treat for ome more year. His concern from stoping treatment is that I never had a biopse before and does not want to risk a viral relapse with a borderline liver(his assumptions). My questions are (1) do you agree with continuing treatment for another year? (2) What about the risks of resistance and other side effects associated with viread ie kidney, bones etc (3)Is he hopeful that I might turn hbAg- through viread by continuing treatment? (4)what about lipoatrophy and lipohiperatrophy issues....is it nothing to worry at this point?
Response from Dr. McGovern
There is no right or wrong answer in this situation.
Many doctors would treat for approximately six to 12 months after full seroconversion which occurred surprisingly fast for you.
Your doctor may be concerned about more advanced fibrosis based on some laboratory findings (eg, platelets are low or some other factor) or something on your exam. As he suggested, if you did have advanced liver disease, a relapse of virus in your blood could set off a bad reaction in your liver.
You could speak to your doctor about treatment discontinuation again. You don't have to worry about resistance - as long as the virus is suppressed. In terms of side effects, you could easily switch to another drug that may not be as potent, but has less side effects...You don't need the potency now since your virus is suppressed. You just need maintenance of this great achievement. This would be option for discussion.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.